Michigan, 2007

Damaging Winds in Michigan, June 7 to 8, 2007

June 7 to 8, 2007 · NWS GRR · 2 events in 1 county or zone

Several severe thunderstorms across Mason county brought down several trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Several severe thunderstorms across Mason county brought down several trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 7, 10:25 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 7, 10:25 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1125 PM EDT THU JUN 7 2007

.UPDATE...
WE WILL ISSUE A QUICK ZONE UPDATE FOR THE TORNADO WATCH HEADLINE NOW
IN EFFECT FOR OUR WESTERN/NW CWA UNTIL 6 AM FRIDAY. STRONG TO SEVERE
STORMS ARE LIKELY TO DEVELOP IN OUR NW CWA AFTER MIDNIGHT AS THE
FRONT MOVES CLOSER AND LLJ CONTINUES TO STRENGTHEN. ISOLATED TORNADOES
ARE POSSIBLE GIVEN VALUES OF SPEED SHEAR AND LOWERING LCL HEIGHTS
OVERNIGHT IN CONJUNCTION WITH THE INSTABILITY OUT AHEAD OF THE
FRONT. WIND DAMAGE AND HAIL THREATS WILL ALSO CONTINUE OVERNIGHT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH IN EFFECT UNTIL
6 AM FOR CLARE... ISABELLA... MECOSTA... MONTCALM... OSCEOLA...
ALLEGAN... KENT... OTTAWA... VAN BUREN... LAKE... MASON...
NEWAYGO... OCEANA AND MUSKEGON COUNTIES UNTIL 6 AM EDT FRIDAY.

WIND ADVISORY UNTIL 8 AM EDT FRIDAY FOR THE ENTIRE CWA.

LM...SMALL CRAFT ADVISORY FROM 5 AM EDT TO 4 PM EDT FRIDAY FOR
LMZ844>849.

GALE WARNING UNTIL 5 AM EDT FRIDAY FOR LMZ844>849.

&&

LAURENS
Hazardous weather outlook, Jun 7, 10:12 AM EST, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1112 AM EDT THU JUN 7 2007

MIZ037>040-043>046-050>052-056>059-064>067-071>074-080900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1112 AM EDT THU JUN 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MODERATE RISK OF SEVERE WEATHER EXISTS TONIGHT FOR AREAS WEST OF A
LINE FROM KALAMAZOO TO ALMA...WITH A SLIGHT RISK TO THE EAST.

THE MAIN THREAT TONIGHT IS DAMAGING STRAIGHT LINE THUNDERSTORM WINDS
IN EXCESS OF 60 MPH... BUT LARGE HAIL IS ALSO POSSIBLE. ISOLATED
TORNADOES CANNOT BE RULED OUT EITHER.

A SQUALL LINE IS EXPECTED TO DEVELOP OVER WISCONSIN LATE THIS
AFTERNOON AND EVENING AHEAD OF AN APPROACHING COLD FRONT... THEN
RACE RAPIDLY EAST AT 50 MPH ACROSS LAKE MICHIGAN.

THE SQUALL LINE SHOULD REACH THE LAKE MICHIGAN SHORELINE NORTH OF
HOLLAND AROUND MIDNIGHT...AND A KALAMAZOO TO ALMA LINE BY ABOUT 3
AM. THE STORMS MAY TEND TO WEAKEN A BIT AS THEY MOVE FARTHER
EAST...BUT COULD STILL CONTAIN DAMAGING WIND GUSTS AND HAIL.

SOUTH WINDS WILL GUST AS HIGH AS 50 MPH THIS AFTERNOON AND TONIGHT
AS A STRONG STORM MOVES NORTHEAST THROUGH MINNESOTA INTO SOUTHERN
CANADA. THE GUSTY WINDS WILL DIMINISH AFTER THE SQUALL LINE...AHEAD
OF THE COLD FRONT MOVES ACROSS THE AREA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT RISK OF SEVERE WEATHER EXISTS FRIDAY EAST OF A LINE FROM
BATTLE CREEK TO LANSING... BEFORE THE COLD FRONT CLEARS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT... AND POSSIBLY
FRIDAY FOR AREAS EAST OF BATTLE CREEK AND LANSING.

LMZ844>849-080900-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
1112 AM EDT THU JUN 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK OF SEVERE WEATHER EXISTS TONIGHT. THE MAIN THREAT IS
DAMAGING STRAIGHT LINE THUNDERSTORM WINDS IN EXCESS OF 60 MPH... BUT
LARGE HAIL IS ALSO POSSIBLE. ISOLATED TORNADOES CANNOT BE RULED OUT
EITHER.

A SQUALL LINE IS EXPECTED TO DEVELOP OVER WISCONSIN LATE THIS
AFTERNOON AND EVENING AHEAD OF AN APPROACHING COLD FRONT... THEN
RACE RAPIDLY EAST AT 50 MPH ACROSS LAKE MICHIGAN. IT SHOULD REACH
THE LAKE MICHIGAN SHORELINE NORTH OF HOLLAND AROUND MIDNIGHT...AND
SOUTH OF HOLLAND BY 2 AM.

SOUTH WINDS TO 30 KNOTS WILL CREATE WAVES OF 4 TO 7 FEET NORTH OF
WHITEHALL TODAY AND TONIGHT...AND 3 TO 6 FEET SOUTH OF WHITEHALL.
THIS WILL POSE A THREAT TO SMALL CRAFT AS WELL AS ANYONE SWIMMING AT
AREA BEACHES OR VENTURING OUT ON PIERS. RIP CURRENTS WILL BE
POSSIBLE...MAINLY NEAR PIERS SINCE THE WIND WILL BE NEARLY PARALLEL
TO THE SHORE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WAVES AROUND 4 FEET AND DANGEROUS RIP CURRENTS ARE LIKELY ON FRIDAY
DUE TO STRONG WEST WINDS BEHIND THE COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

MEADE WDM

In the hours before

Special weather statement, Jun 7, 10:17 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1117 PM EDT THU JUN 7 2007

MIZ037-038-043-044-050-056-057-064-080500-
ALLEGAN-KENT-LAKE-MASON-MUSKEGON-NEWAYGO-OCEANA-OTTAWA-
1117 PM EDT THU JUN 7 2007

...SPECIAL WEATHER STATEMENT...

AT 1113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAPIDLY DEVELOPING THUNDERSTORMS OVER SOUTHEASTERN WISCONSIN. THESE
STORMS WERE MOVING NORTHEAST AT 50 MPH. AT THIS RATE OF SPEED...THE
MICHIGAN LAKESHORE FROM LUDINGTON TO HOLLAND CAN EXPECT THESE
STORMS BY 1 AM EDT.

UP TO DIME SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...WILL BE POSSIBLE WITH
THESE STORMS AS THEY CROSS LAKE MICHIGAN.

A TORNADO WATCH IS IN EFFECT UNTIL 6 AM EDT. BE PREPARED TO TAKE
SHELTER IF STORMS APPROACH YOUR AREA.

LAT...LON 4383 8763 4311 8836 4256 8553 4424 8604

TURNAGE
Local storm report, Jun 7, 10:38 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1138 PM EDT THU JUN 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND DMG JACKSON                 42.24N 84.40W
06/07/2007                   JACKSON            MI   COUNTY OFFICIAL

            SEVERAL TREES DOWN ACROSS JACKSON COUNTY. TWO OF THEM
            FELL ON HOUSES.

&&

OSTUNO
Local storm report, Jun 7, 10:43 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1143 PM EDT THU JUN 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     NON-TSTM WND GST KENTWOOD                42.88N 85.59W
06/07/2007  E50.00 MPH       KENT               MI   NWS EMPLOYEE

            AT LEAST 50 MPH GUST BLEW OVER FURNITURE.

1210 PM     NON-TSTM WND DMG HOLLAND                 42.77N 86.10W
06/07/2007                   OTTAWA             MI   BROADCAST MEDIA

            LOCAL NEWSPAPER REPORTS DAMAGE TO BUILDING AT 40TH AND
            WASHINGTON. SHEET METAL ROOFING DAMAGED.

1254 PM     NON-TSTM WND DMG WHITE CLOUD             43.55N 85.77W
06/07/2007                   NEWAYGO            MI   EMERGENCY MNGR

            TREES AND POWER LINES DOWN ACROSS THE ENTIRE COUNTY.

0300 PM     NON-TSTM WND DMG JACKSON                 42.24N 84.40W
06/07/2007                   JACKSON            MI   COUNTY OFFICIAL

            SEVERAL TREES DOWN ACROSS JACKSON COUNTY. TWO OF THEM
            FELL ON HOUSES.

0455 PM     NON-TSTM WND DMG PORTAGE                 42.20N 85.59W
06/07/2007                   KALAMAZOO          MI   TRAINED SPOTTER

            1 TO 2 INCH DIAMETER LIMBS DOWN. WIND GUSTS ESTIMATED AT
            AROUND 40 MPH.

0615 PM     NON-TSTM WND DMG ALTO                    42.86N 85.38W
06/07/2007                   KENT               MI   TRAINED SPOTTER

            TREE DOWN IN ROAD.

&&
WINDS GUSTING IN THE 35 TO 50 MPH RANGE BROUGHT DOWN NUMEROUS TREES
ACROSS SOUTHWEST LOWER MICHIGAN ON THURSDAY AFTERNOON AND EVENING.
THESE WINDS WERE NOT ASSOCIATED WITH THUNDERSTORMS...THEY WERE CAUSED
BY A TIGHT PRESSURE GRADIENT FROM AN UNUSUALLY STRONG AREA OF LOW
PRESSURE ACROSS THE UPPER MIDWEST.

OSTUNO

The radar

The Green Bay radar (KGRB), 144 km away, was scanning. The volume nearest the first event began at 04:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mason

When
June 7, 11:34 PM EST to 11:39 PM EST
Where
Mason County, 6.47 mi NE of Hamlin Lake Lake to 6.59 mi NW of Freesoil
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.130, -86.370

Two trees were blown down across western portions of Mason county.

Thunderstorm Wind, Mason

When
June 8, 12:30 AM EST to 12:35 AM EST
Where
Mason County, 1.21 mi NW of Freesoil to 0.85 mi NE of Ludington
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.110, -86.240

Several trees were blown down in portions of Mason county including one to three miles west of Freesoil, in Scottville and in Ludington.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40500, 40502.